Narcan nasal spray is used to avert effects of drug overdose.

Narcan nasal spray is used to avert effects of drug overdose. (Courtesy photo)

A deputy on proactive patrol in Goleta successfully resuscitated a man he found overdosing at 11:50 p.m. Monday, Nov. 28.

The deputy noticed a man lying on his back on the sidewalk near the 5900 block of Hollister Avenue. The deputy stopped to check on the subject and found him unresponsive. Recognizing the signs of an apparent overdose, the deputy requested an emergency medical response.

While medics were enroute, the deputy administered a single dose of naloxone to the patient who regained consciousness before being transported by ambulance to a local hospital. The patient is expected to survive.

The Sheriff’s Office points to the incident as an example of the danger of fentanyl use; the importance of carrying naloxone; and recognizing the signs of overdose which may include:

Difficult to wake up
Slowed Breathing
Confusion
Blue or pale lips and fingernails

If you notice these signs, call 911 immediately and give naloxone, the Sheriff’s Office said. An individual who is experiencing an opioid overdose needs immediate medical attention.

An essential first step is to get help from someone with medical expertise as quickly as possible. Members of the public are urged to call 911 if they suspect an overdose is occurring. California’s 911 Good Samaritan law, AB 472, provides limited protection from arrest, charge and prosecution for people who seek emergency medical assistance at the scene of a suspected drug overdose.

Naloxone is a potentially lifesaving medication designed to help reverse the effects of an opioid overdose in minutes. Opioid overdose can be due to various factors including deliberately misuses of a prescription, illicit opioid use (such as heroin), or use of an opioid contaminated with other even more potent opioids (such as fentanyl).

Overdose can also occur when a patient takes an opioid as directed but the prescriber miscalculated the opioid dose, when an error was made by the dispensing pharmacist, or when the patient misunderstood the directions for use. In each of these, it is vital to recognize and be prepared for a possible life-threatening opioid overdose emergency.

Community partners at Pacific Pride Foundation (PPF) offer free naloxone at their syringe exchange program and at their Santa Barbara and Santa Maria offices, the Sheriff’s Office said. Visit PacificPrideFoundation.org for more information about naloxone distribution and overdose prevention.